Classifying positive equivalence relations

Journal of Symbolic Logic 48 (3):529-538 (1983)
Given two (positive) equivalence relations ∼ 1 , ∼ 2 on the set ω of natural numbers, we say that ∼ 1 is m-reducible to ∼ 2 if there exists a total recursive function h such that for every x, y ∈ ω, we have $x \sim_1 y \operatorname{iff} hx \sim_2 hy$ . We prove that the equivalence relation induced in ω by a positive precomplete numeration is complete with respect to this reducibility (and, moreover, a "uniformity property" holds). This result allows us to state a classification theorem for positive equivalence relations (Theorem 2). We show that there exist nonisomorphic positive equivalence relations which are complete with respect to the above reducibility; in particular, we discuss the provable equivalence of a strong enough theory: this relation is complete with respect to reducibility but it does not correspond to a precomplete numeration. From this fact we deduce that an equivalence relation on ω can be strongly represented by a formula (see Definition 8) iff it is positive. At last, we interpret the situation from a topological point of view. Among other things, we generalize a result of Visser by showing that the topological space corresponding to a partition in e.i. sets is irreducible and we prove that the set of equivalence classes of true sentences is dense in the Lindenbaum algebra of the theory
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/2273443
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 24,479
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
John Myhill (1955). Creative Sets. Zeitschrift fur mathematische Logik und Grundlagen der Mathematik 1 (2):97-108.
John Myhill (1955). Creative Sets. Mathematical Logic Quarterly 1 (2):97-108.
Ju L. Eršov (1973). Theorie der Numerierungen I. Mathematical Logic Quarterly 19 (19‐25):289-388.
J. U. L. Eršov (1975). Theorie der Numerierungen II. Mathematical Logic Quarterly 21 (1):473-584.
J. P. Cleave (1961). Creative Functions. Zeitschrift fur mathematische Logik und Grundlagen der Mathematik 7 (11-14):205-212.

View all 6 references / Add more references

Citations of this work BETA
Claudio Bernardi (2001). Fixed Points and Unfounded Chains. Annals of Pure and Applied Logic 109 (3):163-178.

Add more citations

Similar books and articles

Monthly downloads

Added to index


Total downloads

197 ( #19,365 of 1,925,792 )

Recent downloads (6 months)

1 ( #418,414 of 1,925,792 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.